Minnesota, 2005

Damaging Winds in Minnesota, September 3, 2005

September 3, 2005 · NWS ARX · 3 events in 2 counties and zones

Spotters reported wind gusts of 60 to 65 mph, which downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Spotters reported wind gusts of 60 to 65 mph, which downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 1:56 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 3, 1:56 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT SAT SEP 3 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST FOCUS IS ON RAIN CHANCES TONIGHT INTO SUNDAY...AND AGAIN ON
TUESDAY. WARMER TEMPERATURES ALSO OF INTEREST.

19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE EXTENDING NORTH-SOUTH FROM
ONTARIO DOWN ACROSS WI INTO IL. VISIBLE SATELLITE IMAGERY SHOWING
AN IMPRESSIVE CONVECTIVE COMPLEX ACROSS CENTRAL MN...AND A SEVERE
THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS COMPLEX DEVELOPED
OVER ND LAST NIGHT ON THE NOSE OF THE BEST ELEVATED MOISTURE
TRANSPORT/CONVERGENCE...AND HAS SURVIVED NEARLY 24 HOURS FEEDING
OFF THIS SAME SUPPORT.  REGIONAL RADAR LOOPS SHOW THIS CONVECTION
NORTH OF A LINE FROM OWATONNA TO LAKE CITY TO MONDOVI AT 230 PM.
SOUTH AND EAST PORTIONS HAVE WEAKENED...BUT WESTERN AREAS ARE
RAMPING UP AGAIN WHERE THE BEST FORCING SUPPORT REMAINS.

12Z 03SEP05 MODEL SOLUTIONS IN REASONABLE AGREEMENT WITH THE MASS
FIELDS...AND EVEN THE QPF...ALTHOUGH NONE HAVE A PARTICULARLY GOOD
HANDLE ON THE CURRENT CONVECTIVE ACTIVITY.  GFS IN PARTICULAR SEEMS
TO BE OVER-DOING THE MCV DEVELOPING WITH THIS ACTION...AND MAY HAVE
A BIT TOO MUCH QPF.  LEANING MORE TOWARD THE NAM.

SHOWERS AND THUNDERSTORMS TO CONTINUE TO REGENERATE THROUGH THE
EVENING OVER WESTERN MN WHERE THE BEST MOISTURE TRANSPORT...
INSTABILITY...AND SHEAR REMAIN FOCUSED.  THIS SUPPORT DOES TRANSLATE
EAST TOWARD THE FORECAST AREA TONIGHT...AND STEERING FACTORS WOULD
FOCUS OVER OUR AREA.  AS SUCH...HAVE RAISED POPS AND WORDING INTO
THE CATEGORICAL RANGE.  CANNOT COMPLETELY RULE OUT THE POTENTIAL FOR
SOME MARGINALLY SEVERE HAIL AND WIND...BUT DEEP MOISTURE SUPPORT IS
LACKING.  FORECAST SOUNDINGS CONFIRM THE LACK OF DEEP MOISTURE...BUT
THIS DRY AIR MAY ASSIST A WIND THREAT.  CURRENT WATCH BOX IS JUST
WEST/NORTH OF THE FORECAST AREA...AND RUNS THROUGH 9 PM. PREVIOUS
FORECASTER ALSO NOTED THE POTENTIAL FOR SOME STORM TRAINING...AS
THE ANCHOR POINT OF THE FORCING/DEVELOPMENT AREA LIES PERPENDICULAR
TO THE EXPECTED STORM PROPAGATION.  SOME LOCALIZED HEAVIER AMOUNTS
ARE POSSIBLE IN NORTHWEST TO SOUTHEAST FASHION SOMEWHERE ALONG THE
MISSISSIPPI RIVER VALLEY REGION.

EXPECT THE CONVECTIVE COMPLEX TO SHIFT EAST INTO WI/IL BY MORNING...
TAKING THE RAIN THREAT SLOWLY WITH IT.  UPPER RIDGE THEN BUILDS AHEAD
OF THE NEXT SHORT WAVE. SOUTHERLY WINDS INCREASE AGAIN IN ADVANCE OF
THIS SYSTEM..AND THIS SHOULD HELP TEMPERATURES TO WARM NICELY. EXPECT
TEMPERATURES TO GET ABOVE NORMAL FOR SUNDAY AND MONDAY...AND THIS WAS
HANDLED IN THE PREVIOUS FORECAST.

LOW PRESSURE AREA ASSOCIATED WITH THE NEXT SHORT WAVE TROUGH WILL
DEEPEN OVER ND BY MONDAY...AND THIS LOW WILL MOVE NORTHEAST INTO
WESTERN ONTARIO MONDAY NIGHT.  COLD FRONT TRAILING THE LOW...ALONG
WITH A LOBE OF THE SHORT WAVE TROUGH AND MOISTURE TRANSPORT INTO
THE BOUNDARY...SHOULD RESULT IN A LINE OF CONVECTION ALONG THE
FRONT.  FRONT SHOULD MARCH EAST THROUGH THE AREA TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

MEDIUM RANGE MODELS ARE AT ODDS AT MID WEEK...WITH SOME SOLUTIONS
FAVORING A WEAKER AND FURTHER NORTH SOLUTION...WHICH HANGS THE
FRONTAL BOUNDARY UP OVER NORTHERN IL AND IA TUESDAY NIGHT THROUGH
THURSDAY...WHILE OTHER SOLUTIONS DRIVING THE FRONT FURTHER SOUTH.
WITH THE AREA UNDER THE MEAN UPPER RIDGE AXIS...THE WEAKER AND
FURTHER NORTH SOLUTION HAS SOME MERIT...BUT MORE MEMBERS POINT TO A
FURTHER SOUTH SOLUTION.  FOR NOW HAVE NOT MADE TOO MANY CHANGES IN
THE EXTENDED PERIOD...BUT STARTED TO BRIDGE THE GAP WITH THE
ALIGNMENT OF SOME OF THE GRIDDED FIELDS.  THIS WILL BEAR WATCHING IN
THE COMING DAYS.

RETURN FLOW AS A STRONGER SHORT WAVE MOVES ACROSS THE INTERMOUNTAIN
WEST FOR THE LAST HALF OF THE WEEK SHOULD RESULT IN A CHANCE FOR
MORE CONVECTION BY FRIDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, Sep 3, 4:26 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
526 AM CDT SAT SEP 3 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
526 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT SHIFTING NORTH THROUGH MINNESOTA WILL PROVIDE FOR
ACTIVE WEATHER OVERNIGHT. SHOWERS AND THUNDERSTORMS COULD OCCUR ALONG
THE FRONT IN CENTRAL MINNESOTA TODAY...HOWEVER A LARGER COMPLEX OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN MINNESOTA NEAR
MINNEAPOLIS BY MID-EVENING. THUNDERSTORMS ARE EXPECTED TO THEN MOVE
AND DEVELOP SOUTHEAST...INTO SOUTHEASTERN MINNESOTA AND WESTERN
WISCONSIN AFTER 9 PM TONIGHT. ALTHOUGH THE MOST FAVORABLE INSTABILITY
AND WIND SHEAR FOR SEVERE STORMS IS CLOSER TO MINNEAPOLIS...A FEW
STORMS AFFECTING AREAS NORTHWEST OF A LINE FROM AUSTIN MINNESOTA TO
LA CROSSE WISCONSIN...TO MARSHFIELD...COULD BE SEVERE. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS. AREAS SOUTH OF THAT LINE
COULD SEE STORMS...HOWEVER THE MAIN THREAT WOULD BE HEAVY RAIN.

THIS COMPLEX MAY HOLD NEARLY STATIONARY FOR A NUMBER OF HOURS...
REGENERATING THUNDERSTORMS ALONG A BROAD LINE CENTERED ON THE
MISSISSIPPI RIVER. THIS MEANS MANY STORMS COULD AFFECT THE SAME
AREA...POSING A HEAVY RAINFALL THREAT...RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SCATTERED STORMS WILL BE POSSIBLE TUESDAY WHEN A COLD FRONT
MOVES INTO THE AREA.  THIS FRONT COULD STALL ACROSS THE AREA
PROVIDING THUNDERSTORMS WEDNESDAY AS WELL. IT STILL REMAINS TOO
EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LOOKING LIKELY TONIGHT...BETWEEN 9 PM AND
2 AM...ACROSS SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. MOST
LIKELY SPOTTERS NEAR AND NORTH OF I-90 WOULD BE CALLED UPON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT

In the hours before

Special weather statement, Sep 3, 4:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0533 PM CDT SAT SEP 03 2005

WIZ041-053-054-061-040200-
CRAWFORD-GRANT-LA CROSSE-VERNON

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
765 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 VERNON

IN WEST CENTRAL WISCONSIN

LA CROSSE

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY...
CRESCO...DECORAH...DODGE CENTER...ELKADER...LA CROSSE...
NEW HAMPTON...OELWEIN...ONALASKA...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...ROCHESTER...RUSHFORD...VIROQUA...WABASHA...
WAUKON AND WINONA.

The radar

The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
September 3, 5:05 PM CST
Where
Dodge County, West Concord
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.150, -92.900

Thunderstorm Wind, Dodge

When
September 3, 5:17 PM CST
Where
Dodge County, Dodge Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.850

Thunderstorm Wind, Fillmore

When
September 3, 6:14 PM CST
Where
Fillmore County, Spring Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.683, -92.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474642, 5474643, 5474641.